Georgia, 2012

Tornado and Damaging Winds in Georgia, February 24, 2012

February 24, 2012 · NWS TAE · 7 events in 6 counties and zones

A strong cold front moved through the area during the afternoon hours with a 993 mb low centered near Lake Erie. An unusually warm and moist airmass for this time of year was in place across the local area with dewpoints in the upper 60s and SBCAPE values between 1000-1500 j/kg during the morning hours and over 2000 j/kg during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong cold front moved through the area during the afternoon hours with a 993 mb low centered near Lake Erie. An unusually warm and moist airmass for this time of year was in place across the local area with dewpoints in the upper 60s and SBCAPE values between 1000-1500 j/kg during the morning hours and over 2000 j/kg during the afternoon hours. Shear was also high with 0-1 km shear values around 30 knots and 0-6 km shear values around 70 knots. Farther north across north-central Georgia and Alabama, deep layer shear values were in excess of 80 knots as observed on the morning soundings from BMX and FFC. This combination of instability and shear led to the development of some severe thunderstorms during the afternoon hours, including one weak tornado. A big limiting factor to the development of stronger tornadoes during the afternoon was the rather straight hodographs and lack of significant directional shear, despite the fact that the speed shear was significant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 24, 8:54 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 8:54 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 AM EST Fri Feb 24 2012

...Slight Risk of Severe Storms This Afternoon...

.UPDATE...
The 13z surface analysis places a 993 mb surface low near Lake Erie
will a trailing cold front southward to the Gulf coast states. The
upper level analysis shows broad troughing over the MS Valley.
Showers and thunderstorms were already developing ahead of the cold
front this morning across portions of central Alabama into
north-central Georgia. An unusually warm and moist airmass for this
time of year is in place across the local area with dewpoints in the
upper 60s and SBCAPE values between 1000-1500 j/kg already this
morning. Shear values are also high with 0-1 km shear values around
30 knots and 0-6 km shear values around 70 knots. Farther north
across north-central Georgia and Alabama, deep layer shear values
are in excess of 80 knots as observed on the BMX and FFC soundings
this morning.

Given this combination of instability and shear, we certainly cannot
rule out a few severe storms this afternoon. The main limiting
factor in this case is a lack of significant forcing across the
local area. The greatest lift is expected to pass just north of the
area and scrape the northern portions of the forecast area.
Therefore, we think the greatest threat of severe weather in our
forecast area will be across our southeast Alabama counties and the
northern counties of our southwest Georgia area. We think that the
main severe weather threats are going to be damaging winds and hail,
although given the amount of shear, we cannot rule out an isolated
tornado either. Although the speed shear is quite large, fortunately
the hodographs are fairly straight rather than sharply curved, and
this will act to limit the potential for stronger tornadoes compared
to what it might be otherwise. The hail potential with any storms
that do develop cannot be discounted given steep mid level lapse
rates in excess of 7C/km. In fact, the 12z TLH sounding had a
700-500 mb lapse rate of 8C/km.

&&

.AVIATION...
(Through 12z Saturday) MVFR cigs are expected to prevail at most of
the TAF sites today until the passage of a cold front later this
afternoon into the early evening hours. Southwest winds ahead of the
front are expected to be gusty later this morning into the afternoon
hours, and northwest winds will likely be gusty behind the front.
Showers and thunderstorms will accompany this frontal passage, and
some of the storms could be briefly strong to severe.

&&

.MARINE...
Winds and seas will increase out of the southwest this morning as
the pressure gradient increases out of the next approaching cold
front. Although winds will definitely reach Small Craft Advisory
levels behind this front tonight, it looks like today will remain at
cautionary levels outside of any showers and thunderstorms. We may
see a brief respite in winds and seas during Saturday evening before
a new low pressure system develops in the Gulf of Mexico and brings
advisory level conditions back to the marine area for Saturday night
and Sunday. Finally, scattered to numerous showers and thunderstorms
are expected to develop from west to east out ahead of the cold
front today, and some of these storms could be strong to severe.

&&

.CLIMATE...
Thursday morning's low temperature of 68 degrees at the Tallahassee
airport tied the all time record high minimum temperature for the
month of February, which occurred in two other instances on 2-9-49
and 2-4-32. So far today, the low temperature has been only 73, but
this will probably not hold as the official low for the day. The low
temperature for today will likely occur just before midnight behind
the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77  44  64  39  59 /  60  10  10  20  50
Panama City   75  45  62  44  59 /  50  10  10  30  50
Dothan        70  39  63  39  60 /  60  10  10  20  30
Albany        74  39  62  39  59 /  70  10  10  10  30
Valdosta      79  44  62  37  58 /  70  10  10  20  40
Cross City    81  50  65  40  62 /  50  20  10  20  50
Apalachicola  75  47  62  45  59 /  50  10  10  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Fire Weather Watch Saturday afternoon for Coffee-Dale-Geneva-
     Henry-Houston.

GA...Fire Weather Watch Saturday afternoon for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...Fire Weather Watch Saturday afternoon for Calhoun-Central Walton-
     Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
     Holmes-Inland Bay-Inland Dixie-Inland Franklin-Inland Gulf-
     Inland Jefferson-Inland Taylor-Inland Wakulla-Inland Walton-
     Jackson-Lafayette-Leon-Liberty-Madison-South Walton-
     Washington.

GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Saturday
     for Apalachee Bay-Coastal waters From Ochlockonee River to
     Apalachicola FL out to 20 NM-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM.

     Small Craft Advisory from 7 PM this evening to 7 PM EST Saturday
     for Waters from Suwannee River to Apalachicola FL from 20
     to 60 NM-Waters from Apalachicola to Destin FL from 20 to
     60 NM.

&&

DVD
Hazardous weather outlook, Feb 24, 6:46 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
646 AM EST FRI FEB 24 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-251215-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
646 AM EST FRI FEB 24 2012 /546 AM CST FRI FEB 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
REGION TODAY...

...THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF THE
FLORIDA PANHANDLE TODAY...

...THERE IS A SMALL CRAFT ADVISORY IN EFFECT FOR TONIGHT INTO
SATURDAY FOR THE COASTAL WATERS...

A DEVELOPING LOW PRESSURE SYSTEM OVER THE OHIO VALLEY THIS MORNING
WILL MOVE RAPIDLY NORTHEAST TO UPSTATE NEW YORK BY THIS EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OUT AHEAD OF THIS LOW'S TRAILING COLD FRONT OVER OUR REGION
TODAY WITH THE GREATEST THREATS BEING DAMAGING WIND GUSTS AND
POSSIBLY AN ISOLATED TORNADO OR TWO. ALSO...THE GREATEST THREAT
FOR DAMAGING WIND GUSTS WILL BE OVER OUR NORTHEASTERN GEORGIA
ZONES THIS AFTERNOON...WHERE THE BEST INGREDIENTS FOR SEVERE
WEATHER ARE EXPECTED TO MATERIALIZE. THIS COLD FRONT WILL MOVE
RAPIDLY THROUGH THE REGION BY LATE THIS AFTERNOON AND TONIGHT...
WITH MUCH COOLER AND DRIER AIR MOVING IN FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THE FAIR WEATHER WILL NOT LAST FOR LONG THIS WEEKEND...AS A NEW
LOW PRESSURE SYSTEM IS EXPECTED TO BRING A COOL RAIN TO OUR REGION
FOR SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

The radar

The Tallahassee radar (KTLH), 78 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
February 24, 12:11 PM EST
Where
Seminole County, 2.08 mi SSE of Lela
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.941, -84.852

A tree was blown down on Grady Bell Road. Monetary damage was estimated.

Thunderstorm Wind, Mitchell

When
February 24, 12:58 PM EST
Where
Mitchell County, Camilla
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
31.230, -84.210

Trees and telephone lines were blown down in Camilla. Monetary damage was estimated.

Tornado, Colquitt

When
February 24, 1:42 PM EST to 1:47 PM EST
Where
Colquitt County, 3.72 mi E of Crosland to 7.36 mi E of Crosland
Rating
EF0
Path length
3.75 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.299, -83.577

A weak tornado touched down in the vicinity of Ellenton Omega Road and traveled northeastward a short distance while skipping up and down before lifting permanently near the Colquitt/Cook county border. Damage to barns, trees down, pivots destroyed, and some roof damage to homes was reported. Most of the damage from this tornado was on Sharon Church Rd, South Powell Rd, Ellenton Omega Rd, Buddy Baker Rd, St. Paul Church Rd, Albert Brady Rd, and Lawyer Sumner Rd. Maximum winds were estimated around 80 mph. Monetary damage was estimated.

Thunderstorm Wind, Mitchell

When
February 24, 1:45 PM EST
Where
Mitchell County, Cotton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.160, -84.060

The public reported on the WALB-TV facebook page a bent trampoline, busted siding, and furniture blown against a fence near Cotton. Monetary damage was estimated.

Thunderstorm Wind, Tift

When
February 24, 1:50 PM EST
Where
Tift County, 0.59 mi W of Eldorado
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.350, -83.490

The 911 call center reported that a tree was blown down near the county line. Monetary damage was estimated.

Thunderstorm Wind, Decatur

When
February 24, 2:00 PM EST to 2:09 PM EST
Where
Decatur County, 0.3 mi W of Steinham Store to 2 mi SE of Vada
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
31.020, -84.545

The 911 call center reported that scattered trees were blown down in the northern part of the county. Monetary damage was estimated.

Thunderstorm Wind, Grady

When
February 24, 2:10 PM EST to 2:22 PM EST
Where
Grady County, 2.69 mi NNW of Harrells Still to 2.91 mi NE of Spence
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
31.047, -84.364

The 911 call center reported that scattered trees were blown down in the northern part of the county. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyThe tornado archive for Georgia, 2012Warnings in Georgia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358349, 358348, 358357, 358350, 358356, 358351, 358352.